Winter Storm, Douglas
- When
- December 1, 9:55 AM CST to December 2, 1:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.464, -91.899 (the zone’s center; the record gives no point)
A strong low pressure system brought heavy snow to northwest Wisconsin. Snow quickly became heavy during the early afternoon hours.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A strong low pressure system brought heavy snow to northwest Wisconsin. Snow quickly became heavy during the early afternoon hours. Snowfall ranged from 6 to 9 inches, however, about 12 inches of snow fell on the Bayfield Peninsula and the Gogebic Range of Iron and Ashland Counties. Frequent wind gusts of 30 to 40 mph near Lake Superior caused considerable blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 1, 3:46 AM CST, 6 hours 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
346 AM CST SAT DEC 1 2007
.DISCUSSION...MAJOR WINTER STORM IS THE MAIN FOCUS FOR THE NEXT
FEW DAYS.
MODELS ARE COMING INTO DECENT AGREEMENT REGARDING THE MAJOR WINTER
STORM TO IMPACT THE NORTHLAND OVER THE NEXT FEW DAYS. THE ONLY
REAL CHANGE WOULD BE TO BRING THE SYSTEM IN A LITTLE FASTER. RAPID
CYCLOGENESIS WILL OCCUR EARLY THIS MORNING...AS LOW PRESSURE IN
COLORADO EMERGES INTO THE CENTRAL/HIGH PLAINS. THE LOW WILL THEN
FILL AS IT HEADS TO THE NORTHEAST. MOISTURE AHEAD OF THIS SYSTEM
IS IMPRESSIVE...WITH DEWPOINTS INTO THE UPPER 50S AS FAR NORTH AS
THE TX/OK BORDER. PRECIPITABLE WATER VALUES AT 00Z WERE SOME
200-300 PERCENT OF NORMAL THROUGHOUT THIS CORRIDOR.
FOR TODAY...SNOW SHOULD SPREAD RAPIDLY NORTHWARD AS INTENSE WAA
AND FRONTOGENESIS SPREADS NORTHWARD INTO THE UPPER MIDWEST/WESTERN
GREAT LAKES. PRECIPITABLE WATER VALUES ARE EXPECTED TO APPROACH
IMPRESSIVE 0.75 TO 1.00 INCH VALUES...QUITE HIGH FOR THIS TIME OF
YEAR. THE LOW WILL MOVE INTO EASTERN NEBRASKA BY THIS
EVENING...WITH WIDESPREAD SNOW QUICKLY OVERTAKING OUR ENTIRE
REGION TODAY. THE SNOW SHOULD SPREAD INTO THE SOUTHERN CWA EARLY THIS
MORNING...AND THEN MOST ELSEWHERE BY LATE MORNING AND EARLY
AFTERNOON. CROSS SECTIONS INDICATE DEEP UPWARD MOTION WITH SOME
BUCKLING OF THETA-E LINES THAT COULD LEAD TO SIGNIFICANT BANDING
AND INTENSE SNOWFALL RATES OF 1 TO 2 INCHES AN HOUR. A COUPLED JET
STRUCTURE WILL ALSO BRING STRONG DIVERGENCE TO THE AREA TODAY AND
THIS EVENING. HAVE KEPT AMOUNTS GENERALLY THE SAME...BUT ADJUSTED
THE TIMING FOR THE QUICKER ONSET.
TONIGHT...SNOW WILL CONTINUE...HEAVY AT TIMES...AS THE LOW REACHES
CENTRAL WISCONSIN BY SUNDAY MORNING. THE PRECIPITATION WILL BEGIN
TO MIX WITH SLEET DURING THE EVENING ACROSS THE PBH AREA...AND
THEN EXPAND SOMEWHAT TO POSSIBLY INCLUDE HYR AND HURLEY. COULD BE
SOME SUBSTANTIAL SLEET IN THIS CORRIDOR FOR A TIME TONIGHT.
THE SYSTEM WILL GRADUALLY PULL OUT OF THE AREA ON SUNDAY/SUNDAY
NIGHT...WITH LAKE ENHANCED SNOWFALL BECOMING LIKELY ALONG THE
SOUTH SHORE FOR A TIME SUNDAY AND SUNDAY NIGHT.
HAVE KEPT WITH 10 TO 16 INCH SNOWFALL AMOUNTS FOR MUCH OF THE
EASTERN 3/4 OF THE CWA. STILL LOOKS LIKE THERE COULD BE SOME
ENHANCED AMOUNTS ALONG THE NORTH SHORE...WITH STRENGTHENING
EASTERLY WINDS PRODUCING OROGRAPHIC ENHANCEMENT ALONG THE HIGHER
TERRAIN.
WILL ALSO BE ISSUING A SMALL CRAFT ADVISORY FOR THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR FOR THE STRENGTHENING NE WINDS.
&&
.AVIATION...WDSPRD VFR CIGS THROUGH 14Z...THEN MVFR CEILINGS AND
-SN WILL SPREAD NORTH OVER FA...REACHING INL/HIB AREAS BY 18Z. AFT
18Z MOST AREAS CAN EXPECT PERIODS OF +SN WITH IFR/LIFR CEILINGS.
THESE CONDITIONS WITH SCT VLIFR WILL PERSIST THROUGH TAF PERIOD
INTO SUN.
&&
POINT TEMPS/POPS...
DLH 20 17 26 7 / 100 100 60 30
INL 19 15 22 0 / 100 100 50 20
BRD 20 15 22 3 / 100 100 40 10
HYR 22 20 25 5 / 100 100 50 30
ASX 23 20 28 10 / 100 100 90 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR CROW WING-
NORTHERN CASS-NORTHERN ITASCA-SOUTHERN CASS-SOUTHERN ITASCA.
WINTER STORM WARNING UNTIL 12 PM CST SUNDAY FOR NORTHERN AITKIN-
PINE-SOUTHERN AITKIN.
WINTER STORM WARNING FROM NOON TODAY TO 12 PM CST SUNDAY FOR
CARLTON/SOUTHERN ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN
COOK/NORTHERN LAKE-SOUTHERN COOK/LAKESHORE-SOUTHERN
LAKE/LAKESHORE.
SNOW ADVISORY FROM NOON TODAY TO 12 PM CST SUNDAY FOR
KOOCHICHING-NORTHERN ST. LOUIS.
WI...WINTER STORM WARNING UNTIL 12 PM CST SUNDAY FOR BURNETT.
WINTER STORM WARNING FROM NOON TODAY TO 12 PM CST SUNDAY FOR
ASHLAND-BAYFIELD-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN.
LS...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM CST SUNDAY
FOR LSZ121-LSZ146-LSZ147-LSZ148.
SMALL CRAFT ADVISORY FROM NOON TODAY TO 4 PM CST SUNDAY FOR
LSZ140-LSZ141-LSZ142-LSZ143-LSZ144-LSZ145.
DAP/GRANINGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 452 AM CST SAT DEC 1 2007 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 452 AM CST SAT DEC 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A MAJOR WINTER STORM WILL MOVE RAPIDLY INTO THE NORTHLAND TODAY. SNOW WILL BE HEAVY AT TIMES...WITH VISIBILITIES ONE QUARTER MILE OR LESS. SNOWFALL AMOUNTS THROUGH TONIGHT WILL RANGE FROM 4 TO 8 INCHES IN THE INTERNATIONAL FALLS AREA...TO 10 TO 16 INCHES IN THE ARROWHEAD...EAST CENTRAL MINNESOTA AND NORTHWESTERN WISCONSIN. SOME SLEET WILL ALSO BE POSSIBLE...MAINLY ACROSS NORTHWESTERN WISCONSIN TONIGHT. GUSTY WINDS TO 30 MPH WILL ALSO CAUSING BLOWING AND DRIFTING SNOW. SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE DETAILS ON THIS DEVELOPING WINTER STORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE SNOW WILL GRADUALLY DIMINISH FROM SOUTHWEST TO NORTHEAST SUNDAY AND SUNDAY NIGHT. THE SNOW WILL LINGER ON THE SOUTH SHORE THE LONGEST...WITH A FEW MORE INCHES OF SNOW POSSIBLE IN SPOTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. LSZ121-140>148-021030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 452 AM CST SAT DEC 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY WILL GO INTO EFFECT AT NOON TODAY FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. SEE THE LATEST NEARSHORE MARINE FORECAST FOR SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE SMALL CRAFT ADVISORY WILL CONTINUE THROUGH SUNDAY AFTERNOON FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. DAP
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68518, 68519, 68520, 68522, 68521, 68523, 68524, 68525.